Did you know?
- An opioid overdose cuts off oxygen to the brain, often causing hypoxic or anoxicvbrain injury, even if the overdose is reversed with Narcan (Naloxone).
- Even if you are revived and your life is saved, every overdose increases your risk of lasting damage to the brain.
- If you have ever overdosed and now feel “different,” it is possible you have experienced a brain injury, which may result in temporary or permanent cognitive and/or physical impairments.
Symptoms of brain injury can include:
- Foggy Thinking
- Dizziness or Disorientation
- Balance Issues
- Slower Processing Speeds
- Judgment Issues
- Slurred Speech
- Change or Disruption in Sleep Patterns
- Mood & Personality Problems
- Memory Issues
- Trouble Reading/Writing
- Vision and Hearing Issues
A survivor of brain injury may experience one or several of these symptoms; every brain injury is unique to the individual it affects.
If you currently use opioids or other drugs, quitting and entering treatment greatly decreases your chances of sustaining a harmful brain injury. If these options aren’t possible yet, reduce your use and practice harm reduction techniques to lower your chances of overdose until you are able to quit and get help.
Other possible causes of brain injury include falls, vehicle accidents, blows by/against an object, assault, intimate partner/domestic violence, and child abuse. Misusing opioids puts you and others at a higher risk for sustaining any of these types of injuries.